Tennessee, 2011

Flash Flooding and Hail in Tennessee, May 1 to 2, 2011

May 1 to 2, 2011 · NWS MEG · 8 events in 4 counties and zones

A slow moving cold front moved into the Mid-South during the May 1st-May 3rd, 2011 time frame. Showers and thunderstorms developed along the front and trained across the same area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving cold front moved into the Mid-South during the May 1st-May 3rd, 2011 time frame. Showers and thunderstorms developed along the front and trained across the same area. As a result, flash flooding occurred in areas mainly north of Interstate 40 in West Tennessee. In addition, a few storms became severe and produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 1, 5:31 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, May 1, 5:31 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
631 AM CDT SUN MAY 1 2011

.UPDATE...

FOR 12Z TAF CYCLE

&&

.PREV DISCUSSION... /ISSUED 325 AM CDT SUN MAY 1 2011/

DISCUSSION...

CURRENTLY...A COLD FRONT EXTENDS FROM CHICAGO TO NORTH CENTRAL
ARKANSAS INTO THE ARKLATEX THIS MORNING. NUMEROUS SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND AHEAD OF THE
FRONT...JUST NORTH OF THE I-40 CORRIDOR...WHERE 1 TO 2 INCHES OF
RAIN HAS ALREADY FALLEN. TEMPS ARE MILD WITH READINGS IN THE 60S
TO LOWER 70S WITH SOUTH WINDS AT 10 TO 15 MPH.

TODAY THROUGH TUESDAY...POTENTIALLY CATASTROPHIC FLOODING EVENT
JUST BEGINNING ACROSS THE MID SOUTH. THE COLD FRONT LOCATED JUST
WEST OF THE MIDSOUTH WILL MOVE VERY SLOWLY ACROSS THE AREA OVER
THE NEXT COUPLE OF DAYS. MEANWHILE SEVERAL UPPER LEVEL DISTURBANCES
WILL MOVE ACROSS THE AREA DURING THE PERIOD WHILE SEVERAL WEAK
LOW PRESSURE SYSTEMS TRACK NORTHEAST ALONG THE SURFACE FRONT. THIS
WILL RESULT IN SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THAT
WILL TRAIN OVER THE SAME AREAS. COPIOUS AMOUNTS OF MOISTURE WILL
BE PRESENT ACROSS THE AREA WITH PRECIPITABLE WATER VALUES OF 1.5
TO NEARLY 2.0 INCHES. 850 MB MOISTURE TRANSPORT VALUES ARE ALSO
QUITE IMPRESSIVE THROUGH THE PERIOD. AS A RESULT HEAVY RAINFALL
IS VERY LIKELY. MODELS ARE VERY CONSISTENT IN SHOWING A LARGE
AREA...MAINLY ALONG AND NORTH OF I-40...THAT COULD RECEIVE 4
INCHES OR MORE OF RAIN WITH UP TO 8 INCHES IN SPOTS. RAINFALL
AMOUNTS WILL TAIL OFF TO THE SOUTHEAST OF I-40 WITH AREAS ACROSS
NORTHEAST MISSISSIPPI RECEIVING MUCH LESS...PERHAPS 1 TO 2 INCHES.

NOT SURE IF WE WILL SEE ANY BREAKS IN THE PRECIP TODAY.
MODELS...INCLUDING THE 06Z NAM...ALL INDICATE NEARLY CONTINUOUS
REDEVELOPMENT ALONG AND NORTH OF I-40. ALSO...AS THE COLD FRONT
SLOWLY SLIPS SOUTH INTO A DESTABILIZING AIRMASS A FEW SEVERE
STORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS TODAY INTO TONIGHT. AREAS WELL TO SOUTH OF THE FRONT...ACROSS
NORTH MISSISSIPPI...MAY NOT SEE MUCH IN THE WAY OF RAIN TODAY OR
TONIGHT SINCE THIS AREA IS PRETTY WELL CAPPED. DROPPED POPS ACROSS
THAT AREA SLIGHTLY FOR THOSE PERIODS. PRECIP CHANCES WILL INCREASE
ACROSS NORTHEAST MISSISSIPPI MONDAY AND TUESDAY AS THE FRONT
PUSHES THROUGH AND A SIGNIFICANT MID LEVEL TROF APPROACHES. THIS
TROF WILL EVENTUALLY CLEAR THE SYSTEM OUT OF THE MID SOUTH BY
TUESDAY EVENING BRINGING A END TO THE HEAVY RAIN THREAT.

TEMPS WILL RANGE FROM THE UPPER 60S TO AROUND 70 UP NORTH NEAR THE
FRONT TO LOWER 80S ACROSS NORTH MISSISSIPPI TODAY. THE COLD FRONT WILL
BE LOCATED ACROSS NORTH MISSISSIPPI ON MONDAY WITH VERY COOL
TEMPS...IN THE 50S...TO THE NORTH OF THEN FRONT. AS SKIES CLEAR FROM
THE WEST TUESDAY AFTERNOON SUNSHINE MAY ALLOW TEMPS IN REBOUND
SLIGHTLY INTO THE 60S WEST OF THE RIVER WHILE READINGS WILL REMAIN
BELOW 60 ACROSS EASTERN SECTIONS DUE TO CLOUDS AND LINGERING RAIN.

TUESDAY NIGHT THROUGH THURSDAY...A PERIOD OF NICE...QUIET WEATHER
WITH PLENTY OF SUNSHINE AND COOL BUT MODERATING TEMPS.

THURSDAY NIGHT...AN WEAK MID LEVEL TROF ALONG WITH A WEAK COLD
FRONT WILL PASS THROUGH WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. THIS DOES NOT LOOK LIKE ANYTHING SERIOUS AND MOST
PLACES SHOULD STAY RAIN FREE.

FRIDAY THROUGH SUNDAY...BROAD UPPER LEVEL RIDGING BUILDS OVER THE
REGION WITH RAIN FREE WEATHER AND MILDER TEMPERATURES. TEMPERATURES
SHOULD HIT 80 BY SATURDAY.

SJM

AVIATION...

12Z TAFS

A COLD FRONT WILL CONTINUE TO MOVE INTO ALL TAF SITES THRU 14Z AND
THEN STALL THRU THE REMAINDER OF THE FORECAST PERIOD. EXPECT SCT
TO NMRS SHRA AND +TSRA WITH MVFR CIGS AND IFR/MVFR VSBYS IN
STRONGER TSRA.

OKULSKI

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  56  58  48 / 100  90  90  90
MKL  74  55  58  48 / 100  80  90  90
JBR  70  50  55  46 / 100 100  90  90
TUP  82  65  74  54 /  40  30  60  90

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR ALCORN-BENTON MS-
     COAHOMA-DESOTO-MARSHALL-PANOLA-QUITMAN-TATE-TIPPAH-
     TISHOMINGO-TUNICA.

TN...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 1, 2:59 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
359 AM CDT SUN MAY 1 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
359 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE MIDSOUTH TODAY. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE INTO THE
MIDSOUTH...ESPECIALLY ALONG AND NORTH OF INTERSTATE 40. RAIN
AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS ARE
LIKELY...WITH LOWER AMOUNTS ACROSS NORTH MISSISSIPPI. THIS HEAVY
RAINFALL MAY LEAD TO ADDITIONAL FLASH FLOODING...AND AGGRAVATE
ONGOING RIVER FLOODING OR RESULT IN NEW RIVER FLOODING ACROSS THE
REGION. A FLASH FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT NORTH
OF A LINE FROM CLARKSDALE MISSISSIPPI TO CORINTH MISSISSIPPI.

IN ADDITION TO THE HEAVY RAIN....THERE IS A SLIGHT RISK FOR SEVERE
STORMS TODAY AND TONIGHT WEST OF A LINE FROM UNION CITY TENNESSEE
TO SOMERVILLE TENNESSEE TO BATESVILLE MISSISSIPPI. THE MAIN
THREATS ARE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT WILL MOVE SLOWLY ACROSS THE MIDSOUTH INTO EARLY
NEXT WEEK WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS.
WIDESPREAD STORM TOTAL RAIN AMOUNTS OF 3 TO 6 INCHES WITH LOCALLY
HIGHER AMOUNTS IN EXCESS OF 7 INCHES ARE EXPECTED THROUGH TUESDAY
EVENING...WITH LOWER AMOUNTS ACROSS NORTH MISSISSIPPI. THIS HEAVY
RAINFALL MAY LEAD TO ADDITIONAL FLASH FLOODING AND AGGRAVATE
ONGOING RIVER FLOODING...OR RESULT IN NEW RIVER FLOODING ACROSS
THE REGION. A FLASH FLOOD WATCH WILL CONTINUE THROUGH EARLY
TUESDAY AFTERNOON NORTH OF A LINE FROM CLARKSDALE MISSISSIPPI TO
CORINTH MISSISSIPPI.

AREA RIVERS WILL CONTINUE TO RISE THROUGH NEXT WEEK...PUTTING STRESS
ON LEVEES. SIGNIFICANT...POSSIBLY RECORD BREAKING RIVER FLOODING IS
EXPECTED ON THE MISSISSIPPI BY LATE THIS WEEK INTO NEXT WEEK AS
RUN OFF FROM HEAVY RAINFALL UPSTREAM BEGINS TO WORK ITS WAY SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ACROSS WESTERN PARTS OF THE
MIDSOUTH TODAY AND TONIGHT.

SJM

In the hours before

Special weather statement, May 1, 3:21 AM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
421 AM CDT SUN MAY 1 2011

TNZ049>052-089-010945-
CROCKETT TN-FAYETTE TN-HAYWOOD TN-MADISON TN-TIPTON TN-
421 AM CDT SUN MAY 1 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 AM CDT FOR...

  SOUTH CENTRAL CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  WEST CENTRAL MADISON COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 17 MILES SOUTHWEST OF DANCYVILLE AT 421 AM
CDT...MOVING NORTHEAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CROCKETT...FAYETTE...HAYWOOD...MADISON AND TIPTON
COUNTIES...INCLUDING LOCATIONS NEAR BROWNSVILLE...SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3544 8915 3544 8918 3541 8918 3519 8948
      3532 8963 3579 8907 3563 8888
TIME...MOT...LOC 0921Z 226DEG 54KT 3532 8948
Special weather statement, May 1, 5:41 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
641 AM CDT SUN MAY 1 2011

ARZ035-036-048-049-011215-
CROSS AR-LEE AR-ST. FRANCIS AR-CRITTENDEN AR-
641 AM CDT SUN MAY 1 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 715 AM CDT FOR...

  SOUTH CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  LEE COUNTY IN EASTERN ARKANSAS...
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTHWEST OF MORO AT 641 AM CDT...
MOVING NORTHEAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN...CROSS...LEE AND ST. FRANCIS COUNTIES...
INCLUDING LOCATIONS NEAR FORREST CITY...HUGHES...MADISON...
MARIANNA...PALESTINE AND VILLAGE CREEK STATE PARK...SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES
HORSESHOE LAKE AND MIDWAY LAKE.

&&

LAT...LON 3481 9110 3527 9059 3492 9032 3487 9043
      3489 9045 3488 9048 3486 9048 3465 9099
      3471 9106 3473 9106 3473 9109 3475 9111
TIME...MOT...LOC 1141Z 226DEG 54KT 3478 9099
Special weather statement, May 1, 6:12 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
712 AM CDT SUN MAY 1 2011

ARZ036-048-049-TNZ088-011245-
LEE AR-ST. FRANCIS AR-CRITTENDEN AR-SHELBY TN-
712 AM CDT SUN MAY 1 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 745 AM CDT FOR...

  CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN LEE COUNTY IN EASTERN ARKANSAS...
  EASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTHEAST OF HAYNES AT 712 AM CDT...
MOVING NORTHEAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN...LEE...SHELBY AND ST. FRANCIS COUNTIES...
INCLUDING LOCATIONS NEAR HUGHES...MARION AND WEST MEMPHIS...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES LAKE MCKELLAR.

&&

LAT...LON 3515 9053 3515 9050 3518 9050 3532 9032
      3510 9008 3500 9026 3500 9030 3498 9030
      3475 9071 3488 9086
TIME...MOT...LOC 1212Z 226DEG 54KT 3488 9071
Special weather statement, May 1, 6:32 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
732 AM CDT SUN MAY 1 2011

ARZ036-TNZ049-088-089-011300-
CRITTENDEN AR-FAYETTE TN-SHELBY TN-TIPTON TN-
732 AM CDT SUN MAY 1 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 800 AM CDT FOR...

  EAST CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  SOUTH CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES NORTHWEST OF SOUTHWEST MEMPHIS AT
732 AM CDT...MOVING NORTHEAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN...FAYETTE...SHELBY AND TIPTON COUNTIES...
INCLUDING LOCATIONS NEAR BARTLETT...MIDTOWN MEMPHIS...MILLINGTON AND
WEST MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES LAKE MCKELLAR.

&&

LAT...LON 3512 9025 3554 8976 3539 8948 3500 9009
      3500 9012
TIME...MOT...LOC 1232Z 226DEG 54KT 3512 9009
Special weather statement, May 1, 7:44 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
844 AM CDT SUN MAY 1 2011

ARZ036-TNZ088-011430-
CRITTENDEN AR-SHELBY TN-
844 AM CDT SUN MAY 1 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 930 AM CDT FOR...

  CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTH OF WEST MEMPHIS AT 843 AM
CDT...MOVING NORTHEAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
OCCURRING WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
BARTLETT...CORDOVA...GERMANTOWN...MARION...MIDTOWN MEMPHIS AND WEST
MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES LAKE MCKELLAR AND ROBCO LAKE.

&&

LAT...LON 3526 9023 3533 8976 3500 8978 3500 9037
TIME...MOT...LOC 1343Z 236DEG 35KT 3512 9011
Special weather statement, May 1, 8:12 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
912 AM CDT SUN MAY 1 2011

ARZ048-049-011500-
LEE AR-ST. FRANCIS AR-
912 AM CDT SUN MAY 1 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1000 AM CDT FOR...

  WESTERN LEE COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES SOUTH OF GARRET GROVE AT 912 AM
CDT...MOVING NORTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
OCCURRING WITH THIS THUNDERSTORM.

PEOPLE IN LEE AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
MARIANNA AND PALESTINE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3500 9108 3501 9067 3465 9072 3465 9104
      3465 9105 3466 9106 3473 9106 3473 9109
TIME...MOT...LOC 1412Z 231DEG 32KT 3477 9101

The radar

The Memphis radar (KNQA), 7 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
May 1, 8:30 AM CST to 12:00 PM CST
Where
Shelby County, Lucy to 0.57 mi N of (Nqa)nas Memphis Mil
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.300, -89.930

Heavy rain produced flash flooding near Lucy Elementary School in Millington. Amherst Road had at least 10 inches of running water over it.

Hail, Shelby

When
May 1, 2:01 PM CST to 2:06 PM CST
Where
Shelby County, 0.59 mi SSE of Millington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.342, -89.897

Hail, Tipton

When
May 1, 2:12 PM CST to 2:17 PM CST
Where
Tipton County, 0.84 mi N of Atoka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.442, -89.778

Hail, Fayette

When
May 1, 2:40 PM CST to 2:45 PM CST
Where
Fayette County, 0.43 mi SSE of Gallaway
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.324, -89.618

Hail, Shelby

When
May 1, 4:20 PM CST to 4:35 PM CST
Where
Shelby County, 1.43 mi ESE of Arlington Muni Arpt to 2.42 mi ENE of Arlington
Measured
1.75 in hail
Reported by
Public
Coordinates
35.269, -89.648

Half Dollar to golf ball size hail fell near Arlington.

Hail, Fayette

When
May 1, 4:40 PM CST to 4:45 PM CST
Where
Fayette County, 0.13 mi SSE of Griffen to Longtown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.278, -89.499

Penny to quarter size hail fell from near Griffen to Longtown.

Flash Flood, Shelby

When
May 2, 4:55 AM CST to 1:00 PM CST
Where
Shelby County, 1.73 mi N of Mallory to 0.81 mi SSW of Memphis Dewitt Spain
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.125, -90.071

Heavy rain produced widespread flash flooding from Downtown to Midtown Memphis. Numerous streets were closed or at least partially closed including Third Street and Gaston, North Parkway and Watkins Avenue, North Parkway and Cleveland, Raleigh-Millington and Jones, Interstate 55 and Brooks and many more. Vehicles became stranded in flood water at the intersection of Sam Cooper Boulevard and East Parkway.

Flash Flood, Weakley

When
May 2, 3:20 PM CST to 8:15 PM CST
Where
Weakley County, 1.54 mi E of Pillowville to 1.75 mi E of Pillowville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.151, -88.642

Heavy rain produced flash flooding near Pillowville. The intersection of Highway 124 and Presson Road was covered with 10 inches of water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317868, 317874, 317875, 317876, 317886, 317889, 317905, 318142.